Taking bisphosphonates may lead to rare femoral fractures, agency says

May 12, 2011

Rare atypical fractures of the femur appear to be a class effect of bisphosphonates, according to the European Medicines Agency's Committee for Medicinal Products for Human Use (CHMP).

Rare atypical fractures of the femur appear to be a class effect of bisphosphonates, according to the European Medicines Agency’s Committee for Medicinal Products for Human Use (CHMP).

The committee confirmed that the benefits of bisphosphonates in the treatment and prevention of bone disorders continue to outweigh their risks, but that a warning of the risk of atypical femoral fractures should be added to the prescribing information for all bisphosphonate-containing medicines in the European Union. Such a warning had already been included in the product information for agents containing alendronate across Europe, following a review by the CHMP’s Pharmacovigilance Working Party in 2008. It will now be extended to the whole bisphosphonate class.

Prescribers of bisphosphonate-containing medicines should be aware that atypical fractures of the femur may occur rarely, the agency said. If an atypical fracture is suspected in one leg, then the other leg should also be examined.